facebook twitter RSS
HOT TOPICS: Alcoholism  Addiction  AA  Cocaine  Heroin

The Unhappy Side of Anti-Depressants

SSRI's can aid in depression and recovery, but users also become dependent and there can be major withdrawal symptoms. So where's the healthy balance?

Image: 

careful . . . Shutterstock

By Jeanene Swanson

06/03/14

| Share

Use of antidepressants in the US has skyrocketed in recent years, with one in ten people taking them. While depression is often misdiagnosed, the fact remains that more patients are demanding them and more physicians are prescribing them. The most commonly used antidepressants are SSRIs, or selective serotonin reuptake inhibitors.

Many people stop taking their antidepressants for a variety of different reasons. First, SSRIs have been shown not to work for mild cases of depression. Often, people will experience side effects, common ones being restlessness, nausea, sexual problems, and GI upset. Sometimes people who have taken an SSRI for a long time will become “immune” to its effects, and it stops working.

While it’s routine for doctors to advise patients about these things, it’s less common for a doctor to talk about the “withdrawal” effects associated with not only SSRIs, but with all antidepressant drugs and prescription psychiatric medications. Counseling patients about the possible discontinuation syndrome is imperative, especially for dual diagnosis addicts who are at risk for relapse of both depression and addiction.

Short-acting medications, such as paroxetine (Paxil) and venlafaxine (Effexor) are more likely to cause discontinuation symptoms than longer-acting medications, such as fluoxetine (Prozac).

Not “withdrawal,” but still unpleasant

Some statistics state that about half of patients taking SSRIs will experience “withdrawal” effects - over a million people. Sam Ball, President and CEO of CASAColumbia, estimates that number to be lower, at about 20 to 25 percent of patients. Medically speaking, this is not a true “withdrawal” and is instead referred to as SSRI discontinuation syndrome. Severe discontinuation symptoms, Ball says, “come for a minority of patients, particularly for those who abruptly stop taking [their antidepressants].”

As with any medication taken regularly, one's body adapts. Coming off the medication is going to require a recalibration period. However, SSRIs are not technically addictive. “It would be a misinterpretation to call it an addiction,” Ball says. “Physiologic dependence is really different from drug addiction. In drug addiction, you often times have that physiologic dependence, but you have other symptoms,” including craving and drug-seeking behavior. Confusing the issue puts addicts with depression at an even greater risk, especially when taking these medications could literally mean the difference between life and death.

Symptoms of SSRI discontinuation vary considerably among people due to individual differences. They also depend on how long a patient has been taking the medication, the choice of medication, and most importantly, how long the taper is. Abruptly stopping an antidepressant leads to the worst possible outcome; taking lower and lower doses on a weekly or monthly regimen, also called tapering, affords the best results.

According to the book, SSRI discontinuation symptoms include nausea, headache, dizziness, chills, body aches, paresthesia (tingling), insomnia, and electric shock-like sensations; psychological symptoms; and in rare cases, auditory and visual hallucinations, extrapyramidal symptoms (problems with movement), and mania/hypomania.

Go on a number of online forums, however, and you’ll find everything from benign to hellish, and short- to very long-term symptoms. A popular web site for SSRI discontinuation syndrome, called Surviving Antidepressants, offers peer support; the second most visited topic is how to quit, or taper, effectively. Says the administrator in an email, “There are hundreds of thousands of patient postings all over the Web about the difficulties of quitting psychiatric medication and benzos, even under a doctor’s supervision.” The administrator adds that there are dozens of sites like this, set up to help confused patients figure out how to best taper based on other people’s experiences.

Another site, Beyond Meds, talks about the particularly “harsh” withdrawal from lamotrigine (Lamictal), an anti-epileptic that is sometimes used as a mood stabilizer to treat bipolar disorder, or as an add-on drug to treat unresponsive major depressive disorder. Discontinuation symptoms of extreme mood changes, irritability bordering on rage, and a general feeling that you are “going crazy” seem to be common among those who do experience a severe syndrome. Larissa Mooney, director of the UCLA Addiction Medicine Clinic, makes no mention of the withdrawal, only that she has used lamotrigine successfully for the treatment of bipolar depression and to help prevent mood episodes in patients with bipolar disorder, and that she has “found that it is often well tolerated.” She adds: “Though you can read almost anything on the Internet, Lamictal is not associated with a classic “discontinuation syndrome” like the SSRIs/SNRIs. However, its dose should also be tapered rather than stopped abruptly.”

SNRIs, or serotonin–norepinephrine reuptake inhibitors, help keep both more serotonin and norepinephrine around in the brain.  The two most commonly prescribed ones are venlafaxine (Effexor) and duloxetine (Cymbalta). According to online groups, going off Effexor too quickly can cause horrible dreams.

All this being said, most symptoms are mild and short-lived. In the case of more severe symptoms, the antidepressant can simply be restarted, followed by more cautious tapering. “It really depends on the specific medication and the half-life of the medication,” Mooney says. “Short-acting medications, such as paroxetine (Paxil) and venlafaxine (Effexor) are more likely to cause discontinuation symptoms than longer-acting medications, such as fluoxetine (Prozac).” The syndrome is more common when medications are stopped abruptly or when the taper occurs too quickly, she adds; slowly tapering off medication helps to minimize the risk of these symptoms. Sometimes, substituting a short-acting antidepressant with a longer-acting one helps minimize symptoms, too.

Rehabilitation Directories

Most Popular
The Rehab Review
Cliffside Malibu
 
 
 
 

The “beach-house-relaxed” Cliffside Malibu claims to provide an oasis for recovering addicts and alcoholics. And that’s just what you'll get—if you’ve got the cash.

Morningside Recovery
 
 
 
 

For a “rehab near the beach” experience that isn’t quite as costly as similar SoCal competitors, head to this Newport Beach treatment facility.

AToN Center
 
 
 
 

Whether you’re interested in the 12 Steps, SMART Recovery, or holistic treatments, this luxurious, appealing and commendable 4.5 star (our system doesn't yet show the 1/2 star) San Diego rehab has a program for you. 

Reflections
 
 
 
 

This exclusive Northern California rehab is all about client choice—as well as golf outings, Buddhist field trips and keeping up with the office.

Capo By The Sea
 
 
 
 

Capo By The Sea offers an executive rehab program complete with medical detox and a focus on dual-diagnosis issues, as well as an outpatient option in an environment that exudes the kind of beach house optimism one would expect from an Orange County recovery outfit.

Journey Malibu
 
 
 
 

Want many of the luxury amenities A-listers have come to expect—including an enormous backyard with a pool and patio, an herb garden, a volleyball net and a spectacular vista of the Santa Monica mountains—with a recovery program to match?

The Ultimate Guide to Rehab
 
 
 
 
 

What you need to know when choosing an addiction treatment center.

the fix tv